Mississippi, 2020

Damaging Winds in Mississippi, July 31, 2020

July 31, 2020 · NWS JAN · 11 events in 10 counties and zones

A low pressure system moving east across the central United States brought a rare summertime cold front into Arkansas and Louisiana on July 31st. A line of thunderstorms developed along this cold front and raced into the hot and unstable air mass ahead of the front through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A low pressure system moving east across the central United States brought a rare summertime cold front into Arkansas and Louisiana on July 31st. A line of thunderstorms developed along this cold front and raced into the hot and unstable air mass ahead of the front through the day. Damaging wind gusts accompanied these thunderstorms as they moved through portions of Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 31, 12:18 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 31, 12:18 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
118 PM CDT Fri Jul 31 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions are occurring this afternoon and will continue
through much of the evening. Showers and thunderstorms will affect
the region this afternoon into this evening, which can bring
lowered ceilings/vis. Once storms diminish, VFR conditions are
expected to resume overnight. /28/

&&

.DISCUSSION...
Mostly quiet conditions are occurring this morning but a decaying
line of thunderstorms is moving across northern Louisiana and
southern Arkansas. As daytime heating occurs, additional showers
and thunderstorms should ignite, especially across the Delta and
northwest third of the forecast area. This is all in association
with a shortwave trough/developing surface low. Lapse rates are
not ideal for hail so any storms that develop, thanks to a strong
deep layer flow of 30 to 35 kts, will support damaging winds and
even a tornado potential. Outlook has been upgraded to a slight
risk for this potential this afternoon and evening. Otherwise,
warm conditions can be expected for the region with highs in the
90s. /28/

Prior discussion below:

Today and tonight: Early morning water vapor imagery/RAP analysis
showed the circulation around a shortwave trough dropping from the
Central Plains toward the Arklatex that is progged to drop over the
Low Mississippi River valley tonight into Saturday. This shortwave
trough will support a surface low over the Ozarks that will lift to
the northeast tonight and send a weakening cold front into our
western zones after midnight. Ahead of these features our 2in PWAT
airmass is expected to pool to around two and a quarter inches with
mid to upper 70 dew points. Daytime heating is expected to lead to
numerous coverage of convection by this afternoon over our northwest
that will gradually spread southeast as a band through tonight.
Isolated severe storms capable of damaging winds will be the main
threat this afternoon as weak mid level lapse rates look to limit
hail to a quarter inch or less. A brief tornado or two cannot be
ruled out. Although the convection will linger through the night,
the potential for severe storms will quickly wain early this evening
with the loss of daytime heating. High temperatures today are
expected to be held into the upper 80s due to the anticipated early
start to convection while the remainder of the CWA reaches the lower
90s. Morning lows Saturday will be near normal in the lower 70s.
/22/

Saturday through the upcoming week...

A rare mid summer synoptic pattern will exist through the mid to
long term portions of the forecast, resulting in a rare late July
frontal passage, rain/storm chances, and temperatures slightly
below normal this weekend with temperatures moderating and chances
of storms persisting through the upcoming work week.

By Saturday, a deep upper trough will exist over the MS River
Valley with a surface low ejecting from the mid south into the
Ohio River Valley. An attendant surface cold front extending from
the exiting surface low will begin to swing into the ArkLaMiss
from the West. Some showers may be ongoing along the front early
on Saturday but the best coverage of storms will exist along the
front during the afternoon in the eastern portions of the region
as the boundary exits the ArkLaMiss. Drier air will filter into
the region behind the front with isolated diurnal storms possible
on Sunday.

Moisture will begin to recover across the region on Monday with
Pwats reaching 1.5" by Monday afternoon, 1.7"-1.9" by Tuesday
and Wednesday and close to 2" by Thursday. Several weak
disturbances embedded in the stagnant troughing in the upper
levels will help to initiate showers and storms through the
period. Highs from Monday through Friday will range from the
upper 80s to low 90s with overnight lows in the mid 60s to near
70.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  73  88  69 /  24  50  25   9
Meridian      93  74  90  69 /  16  18  33  11
Vicksburg     91  74  89  71 /  48  64  23   5
Hattiesburg   92  74  90  72 /   8  12  35   9
Natchez       92  74  89  71 /  29  51  25   8
Greenville    89  73  86  67 /  79  68  22   3
Greenwood     90  73  85  67 /  73  78  31   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Jul 31, 1:53 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
253 PM CDT Fri Jul 31 2020

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>030-032-034>037-
040>042-047-012000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Choctaw-Washington-Humphreys-Holmes-
Attala-Issaquena-Sharkey-Yazoo-Warren-
253 PM CDT Fri Jul 31 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through this evening

Severe thunderstorms capable of damaging wind gusts are possible
this afternoon and early evening. In addition, tornadoes are
possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ024>026-MSZ031-033-038-039-043>046-048>051-053>055-059>062-
012000-
Catahoula-Tensas-Concordia-Lowndes-Oktibbeha-Winston-Noxubee-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-
253 PM CDT Fri Jul 31 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through this evening

Isolated severe thunderstorms capable of damaging wind gusts are
possible this afternoon and early evening. In addition, a tornado
can't be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

MSZ052-057-058-063>066-072>074-012000-
Lauderdale-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
253 PM CDT Fri Jul 31 2020

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ056-012000-
Smith-
253 PM CDT Fri Jul 31 2020

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon into this evening

Isolated severe thunderstorms capable of damaging wind gusts are
possible this afternoon and early evening. In addition, a tornado
can't be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 31, 12:27 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
127 PM CDT Fri Jul 31 2020

ARZ074-311900-
Ashley AR-
127 PM CDT Fri Jul 31 2020

...A STRONG THUNDERSTORM WILL AFFECT ASHLEY COUNTY UNTIL 200 PM
CDT...

At 127 PM CDT, Meteorologists were tracking a strong thunderstorm
over Crossett, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  North Crossett around 130 PM CDT.
  Berlin around 140 PM CDT.
  Hamburg around 145 PM CDT.
  Parkdale and Snyder around 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Arkansas.

LAT...LON 3340 9183 3337 9149 3302 9156 3301 9179
      3301 9206
TIME...MOT...LOC 1827Z 249DEG 36KT 3310 9194

CME
Special weather statement, Jul 31, 12:32 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
132 PM CDT Fri Jul 31 2020

LAZ007-311915-
Morehouse LA-
132 PM CDT Fri Jul 31 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOREHOUSE PARISH
UNTIL 215 PM CDT...

At 131 PM CDT, Meteorologists were tracking a strong thunderstorm 9
miles west of Beekman, or 10 miles northwest of Bastrop, moving east
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Beekman around 150 PM CDT.
  Galion around 200 PM CDT.
  Jones around 215 PM CDT.

Other locations impacted by this storm include Mer Rouge and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Louisiana.

LAT...LON 3298 9208 3299 9207 3300 9162 3274 9172
      3271 9203 3271 9204 3270 9206 3273 9207
      3274 9205 3276 9206 3279 9205 3282 9207
      3284 9206 3287 9208 3293 9207 3296 9208
TIME...MOT...LOC 1831Z 250DEG 28KT 3288 9204

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 121 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Issaquena

When
July 31, 2:00 PM CST
Where
Issaquena County, 1.16 mi E of Mayersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.900, -91.050

A tree and several large tree limbs were blown down in Mayersville.

Thunderstorm Wind, Washington

When
July 31, 2:06 PM CST
Where
Washington County, 0.9 mi NE of Hollandale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.180, -90.860

A tree was blown down in Hollandale.

Thunderstorm Wind, Sharkey

When
July 31, 2:11 PM CST
Where
Sharkey County, 0.58 mi W of Anguilla
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.970, -90.830

Several trees were blown down in Anguilla.

Thunderstorm Wind, Humphreys

When
July 31, 2:28 PM CST
Where
Humphreys County, 0.41 mi E of Silver City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.099, -90.493

A tree was blown down on Main Street in Silver City.

Thunderstorm Wind, Humphreys

When
July 31, 2:33 PM CST
Where
Humphreys County, 0.96 mi ENE of Belzoni
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.186, -90.485

A few trees were blown down in Belzoni including one on Church Street and one on Price Street.

Thunderstorm Wind, Holmes

When
July 31, 2:52 PM CST to 3:23 PM CST
Where
Holmes County, 0.9 mi NE of Gwin to 0.65 mi NNE of West
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.180, -90.210

Winds from a line of severe thunderstorms blew down a few trees across parts of northern Holmes County from near Tchula to near West, including along Highways 12 and 17. Some power lines were also downed on Emory Road near West.

Thunderstorm Wind, Carroll

When
July 31, 3:29 PM CST
Where
Carroll County, 0.66 mi SE of Vaiden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.324, -89.741

A tree was blown down onto power lines along MS Highway 35.

Thunderstorm Wind, Attala

When
July 31, 3:32 PM CST to 3:50 PM CST
Where
Attala County, 2.11 mi N of Hesterville to 5.32 mi NW of Mc Cool
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.200, -89.663

Strong winds from a line of severe thunderstorms blew down trees across parts of northern Attala County from MS Highway 35 to the Natchez Trace Parkway on the south side of French Camp.

Thunderstorm Wind, Montgomery

When
July 31, 3:43 PM CST
Where
Montgomery County, 2.7 mi NE of Poplar Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.380, -89.520

Strong outflow winds from a line of severe thunderstorms blew down several trees along MS Highway 413 between the intersection with Kemp Lane and the Choctaw County line.

Thunderstorm Wind, Choctaw

When
July 31, 4:00 PM CST to 4:15 PM CST
Where
Choctaw County, 6.63 mi NNW of French Camp to 1.5 mi NNE of Reform
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.390, -89.440

Strong outflow winds from a line of severe thunderstorms blew down trees along a swath through northern Choctaw County, including some along a portion of the Natchez Trace Parkway and along MS Highway 15 north of Ackerman towards the Webster County line.

Thunderstorm Wind, Smith

When
July 31, 6:54 PM CST
Where
Smith County, 1.79 mi SW of Raleigh to 1.36 mi WSW of Lemon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.009, -89.548

A tree was blown down along Smith County Road 121 on the southwest side of Raleigh. Another tree was blown down along Highway 481 just past the intersection of Highway 35 near Burns.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911731, 911732, 911733, 911734, 911735, 911906, 911909, 911914, 911916, 911925, 911940.